Dense Fog, Page
- When
- August 29, 9:55 PM EST to August 30, 8:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibility around one quarter of a mile was reported at Luray.
High pressure overhead caused light winds and mainly clear skies. Radiational cooling led to the development of dense fog across portions of the Shenandoah Valley in Virginia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure overhead caused light winds and mainly clear skies. Radiational cooling led to the development of dense fog across portions of the Shenandoah Valley in Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 6:50 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 750 PM EDT MON AUG 29 2011 .SYNOPSIS... AN UPPER-LEVEL TROUGH WILL PASS THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THIS SYSTEM FOR THE MIDDLE PORTION OF THE WEEK BEFORE MOVING OFFSHORE LATE INT HE WEEK. A COLD FRONT WILL APPROACH THE REGION SUNDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AN UPPER-LEVEL TROUGH CURRENTLY LOCATED OVER THE REGION WILL SLOWLY PUSH OFF TO OUR EAST LATE TONIGHT. MID-LEVEL CLOUDS WILL ACCOMPANY THE PASSAGE OF THE TROUGH THIS EVENING BEFORE CLEARING OUT BEHIND THIS SYSTEM OVERNIGHT. AN ISOLATED SHOWER CANNOT BE RULED OUT ACROSS THE WASHINGTON METROPOLITAN AREA INTO CENTRAL VIRGINIA THIS EVENING...BUT MOST OF THE TIME WILL BE DRY SINCE THERE IS LITTLE MOISTURE ASSOCIATED WITH THE TROUGH. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD OVERHEAD LATE TONIGHT. LIGHT WINDS ALONG WITH CLEARING SKIES WILL CAUSE PATCHY FOG TO DEVELOP IN SHELTERED VALLEYS AND RURAL AREAS...ESPECIALLY ACROSS THE SHENANDOAH VALLEY INTO CENTRAL VIRGINIA. MIN TEMPS WILL RANGE FROM THE 40S IN SOME OF THE COLDER VALLEYS TO THE LOWER AND MIDDLE 60S IN DOWNTOWN WASHINGTON AND BALTIMORE. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... HIGH PRES BUILDS ACROSS THE AREA TUESDAY FOR DRY CONDITIONS AND PLENTY OF SUNSHINE. HIGH TEMPS IN THE L/M 80S. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... HIGH PRES OVR THE AREA WED WL PRODUCE M SUN SKIES W/ HIGHS IN THE LM80S. AM STILL THINKING THAT W/ THE HIGH MOVG OFFSHORE ON THU THAT ONSHORE FLOW WL LEAD TO A PD OF PROLONGED CLDNS FOR THE LATTER STAGES OF THE WORKWEEK. THERE IS NO FORCING...AND WE'VE CERTAINLY HAD PLENTY OF CAD SITUATIONS WHERE SKIES WERE CLDY BUT PCPN FREE. FOR NOW WL GO W/ 20 POPS FOR R FRI/FRI NGT...BUT ON WHOLE AREA SHOULD BE DRY. FORECAST TEMPERATURES CONTINUING IN THE LM 80S FOR HIGHS...LOWS IN LM60S. A COLD FRONT IS FORECAST APPROACH THE AREA SUNDAY. LOW CHC POPS W/ ISOLD CNVCTN PSBL...BUT CERTAINLY THE HOLIDAY WKND DOES NOT LOOK LK A WASHOUT. IT'S STILL A WEEK OUT..BUT FNT LOOKS TO PUSH E OF THE AREA NEXT MON. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A BKN MID-LEVEL CLOUD DECK WILL DISSIPATE AS HIGH PRESSURE BUILDS OVER THE TERMINALS LATE TONIGHT. WINDS WILL REMAIN LIGHT AND VARIABLE. PATCHY BR MAY REDUCE VSBYS TO MVFR LEVELS ACROSS KCHO AND KMRB LATE TONIGHT INTO EARLY TUESDAY MORNING. HIGH PRESSURE WILL REMAIN OVER THE TERMINALS TUESDAY WITH VFR CONDITIONS EXPECTED. LIGHT WINDS WILL SLOWLY VEER TOWARD THE SOUTHEAST. HIGH PRESSURE WILL BRING VFR CONDITIONS TUE. DRY CONDITIONS LOOKS TO HOLD THROUGH WED NGT...ALTHOUGH AS HIGH PRESSURE MOVES OFF THE COAST THU...AN EASTERLY FLOW MAY SET UP WHICH COULD EVENTUALLY CAUSE SOME LOW CLOUDS FORM OVER THE AREA THU THRU SAT. && .MARINE... WINDS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH TUESDAY. A PRESSURE SURGE LATE TONIGHT WILL CAUSE NORTH-NORTHEAST WINDS TO GUST AROUND 15 KNOTS ACROSS THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. HIGH PRESSURE BUILDS ACROSS THE AREA TUE THEN MOVES NORTHEAST AND OFF THE COAST WEDNESDAY INTO THURSDAY. GRADIENT EXPECTED TO BE GENERALLY WEAK AND NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE UPCOMING WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...LASORSA/WOODY!
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 718 PM EDT MON AUG 29 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 301000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 718 PM EDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-301000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 718 PM EDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 dense fog. Local standard time, as filed.
Visibility around one quarter of a mile was reported at Luray.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was around one quarter mile at the Shenandoah Valley Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344722, 344719, 344720, 344721, 344718.